Delaware, 2008

High Wind in Delaware, December 31, 2008

December 31, 2008 · NWS PHI · 4 events in 4 counties and zones

High winds buffeted Delaware during the afternoon of the 31st. Numerous tree limbs, trees and power lines were knocked down.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

High winds buffeted Delaware during the afternoon of the 31st. Numerous tree limbs, trees and power lines were knocked down. Delmarva Power and Light reported about 40,000 homes and businesses lost power in their service area including Delaware. Power was last restored to homes in New Castle County as late as January 2, 2009. Delaware Electric Cooperative reported about 1,900 homes and businesses lost power in Kent and Sussex Counties.

In Sussex County, a vehicle was damaged after a heating and air-conditioning unit was blown off the roof of a store in the Tanger Outlet Center in Rehoboth. A large fire at the Irish Eyes Restaurant in Lewes was tough to contain and battle because of the high winds during the afternoon. The restaurant was severely damaged. In Kent County, a few homes in Smyrna lost shingles. One downed tree damaged a home, garage and two vehicles. Although winds started to decrease that evening, many outdoor activities and fireworks in celebration of the New Year were cancelled in Dover and Wilmington.

Peak wind gusts included 74 mph in Hartley (Kent County), 70 mph in Lewes (Sussex County), 59 mph at the New Castle County Airport and 51 mph in Georgetown (Sussex County).

The high winds were caused by the large pressure difference between a rapidly intensifying Alberta Clipper type low pressure system moving through New England and a strong high pressure system approaching from the upper Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 31, 10:36 AM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Dec 31, 10:36 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1036 AM EST WED DEC 31 2008

.SYNOPSIS...
LOW PRESSURE WILL MOVE OFFSHORE BY EARLY AFTERNOON BEFORE RACING
OFF TO THE NORTHEAST THIS EVENING. COLD HIGH PRESSURE IS FORECAST
TO FOLLOW FOR TONIGHT THROUGH THURSDAY NIGHT. ANOTHER AREA OF LOW
PRESSURE IS FORECAST TO MOVE ACROSS NEW YORK AND NEW ENGLAND ON
FRIDAY. IT SHOULD PULL A COLD FRONT THROUGH OUR REGION AT THAT
TIME. HIGH PRESSURE IS EXPECTED TO BUILD IN FROM THE WEST FOR THE
WEEKEND, WITH ANOTHER COLD FRONT FORECAST TO ARRIVE ON SUNDAY
NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN INTENSIFYING LOW PRESSURE SYSTEM IS SITUATED OVER EASTERN
PENNSYLVANIA LATE THIS MORNING AND WILL CONTINUE TO MOVE OFF TO
THE EAST AND EVENTUALLY OFFSHORE BY THIS AFTERNOON.

AS THE LOW MOVES BY, THERE WILL CONTINUE TO BE AREAS OF
PRECIPITATION, MAINLY IN THE NORTHERN AREAS OF THE CWA.
TEMPERATURES HAVE BEEN BELOW FREEZING IN MOST AREAS NORTH AND WEST
OF PHILADELPHIA THIS MORNING AND SOUNDINGS CONTINUE TO SUPPORT ALL
SNOW IN THESE AREAS. IT HAS BEEN SNOWING OFF AND ON THIS MORNING
AND NO CHANGES WILL BE MADE TO THE WINTER WEATHER ADVISORY WITH
THIS UPDATE.

FURTHER SOUTH, TEMPERATURES HAVE RISEN INTO THE 40S WITH A FEW
SCATTERED LIGHT SHOWERS THIS MORNING. NOT MUCH IN THE WAY OF SNOW
IS EXPECTED IN THESE AREAS, ALTHOUGH TEMPERATURES ARE EXPECTED TO
DROP THROUGHOUT THE DAY, WITH ARCTIC AIR RUSHING IN BEHIND THE LOW.

AS THE LOW PULLS AWAY, A FAIR AMOUNT OF DOWNSLOPING MAY CONTRIBUTE
TO MORE SNOWFALL ACROSS THE LEHIGH VALLEY AND NORTH, POSSIBLY EVEN
SHOOTING SOME SHOWERS DOWN TOWARD PHILADELPHIA. HOWEVER, ALL
PRECIPITATION SHOULD EXIT THE REGION THIS AFTERNOON AS HIGH
PRESSURE MAKES IT WAY EASTWARD.

THE POTENTIALLY BIGGER STORY WILL BE THE STRONG WIND DEVELOPING
BEHIND THE LOW. THERE IS A VERY TIGHT GRADIENT, STRONG CAA AND H8
AND H9 WIND ARE AOA 50 KT. SINCE WE ARE CLOSE TO DRY ADIABATIC,
EXPECT SOME OF THIS TO MIX DOWN. A HIGH WIND WARNING WILL REMAIN
IN EFFECT FOR 16Z/31 THROUGH 03Z/01. THE HWW WILL BE FOR STRONG AND
GUSTY (AND COLD) NW WIND. AFTER THE HWW, THERE WILL LIKELY BE THE
NEED FOR A WIND ADVY. ANYONE VENTURING OUT FOR NEW YEARS EVE
ACTIVITIES SHUD TAKE THE NECESSARY PRECAUTIONS. BETWEEN THE STRONG
WIND AND TEMPS QUICKLY FALLING INTO THE 20S, IT WILL FEEL QUITE
FRIGID. IF THERE IS ANY GOOD NEWS IN THIS SITUATION, IT IS THAT
ANY PRECIP WITH THE LOW SHUD BE LONG OVER WITH BY 00Z.

HIGH PRESSURE WILL THEN BUILD IN FROM THE WEST FOR THE REMAINDER OF
THE NIGHT, BUT THE PRESSURE GRADIENT BETWEEN THIS HIGH AND THE
AFOREMENTIONED LOW WILL KEEP WINDS GOING. THE SKY SHUD CLEAR OUT
RATHER QUICKLY THOUGH AS THE HIGH BUILDS IN. OVERALL, MOS GUID
TEMPS LOOK REASONABLE AND WERE GENLY FOLLOWED.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
HIGH PRESSURE WILL BUILD TO OUR SOUTH FOR NEW YEARS DAY INTO
FRIDAY.  THE WIND WILL DECREASE AND THE WX IS EXPECTED TO BE DRY,
BUT COLD ON THURSDAY.  MANY LOCATIONS WILL STRUGGLE TO HIT FREEZING
ON THURSDAY.  AS THE HIGH MOVES EWD ON FRIDAY, A RETURN FLOW WILL
DEVELOP AND TEMPS WILL MODERATE TO AROUND 40 ACRS MANY LOCATIONS.
AGAIN GUID TEMPS LOOK GOOD.

ANOTHER AREA OF LOW PRESSURE WILL THEN MOVE ACRS SERN CANADA ON FRIDAY
AND BE OFF THE NRN NEW ENG COAST FRIDAY NIGHT.  THE TRAILING CDFNT
WILL CROSS THE AREA DURING THE DAY ON FRIDAY, BRINGING ANOTHER
CHANCE OF PRECIP.  AGAIN, THE TEMPS WILL BE LARGELY SUPPORTIVE OF
SNOW TO THE N AND W AND RAIN FROM PHILLY S AND E AT THE ONSET, THEN
ALL SNOW FRIDAY NIGHT.  HOWEVER, QPFS SHUD BE FAIRLY LIGHT, AS THIS
SYS IS RELATIVELY QUICK MOVING AS WELL.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
SATURDAY INTO EARLY SUNDAY LOOKS MAINLY DRY, BEHIND THE DEPARTING
LOW, AS HIGH PRESSURE BUILDS BACK IN TO THE AREA.  HOWEVER, A LOW
PRESSURE SYS WILL EJECT OUT OF THE SRN PLAINS SATURDAY NIGHT AND
MOVE TO THE OHIO VLY SUNDAY MORNING.  THIS LOW WILL INTERACT WITH
ANOTHER LOW NR THE GRTLKS WITH ITS CDFNT MOVING THRU THE MID ATLC
SUNDAY AFTERNOON OR EVENING, BRINGING YET ANOTHER QUICK SHOT OF
PRECIP.  ATTM, IT LOOKS LIKE MAINLY RAIN FOR THE I-95 CORRIDOR S AND
E AND RAIN AND OR SNOW N OF THERE.  HIGH PRESSURE THEN BUILDS BACK
IN FOR MOST OF MONDAY INTO TUESDAY.  ANOTHER LOW WILL THEN AFFECT
THE AREA LATER TUESDAY OR WEDNESDAY, BUT THERE IS STILL QUITE A BIT
OF DISAGREEMENT BETWEEN THE MDLS WITH THE TRACK OF THIS LOW.  THE
ECMWF BRINGS A ROBUST LOW FROM THE SRN PLAINS INTO THE OH VLY AGAIN.
THE GFS BRINGS A WKR LOW ACRS THE CAROLINAS THEN OUT TO SEA.  FOR
NOW, WILL HOLD OFF ANY CHNGS TO THE EXTDD DURING THIS LATER TIME PD
UNTIL THERE IS MORE AGREEMENT WITHIN THE GUID.  TEMPS LOOK TO BE NR
OR SLIGHTLY BLO NORMAL THRU THE PD.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

STRONG WINDS HAVE STARTED TO MOVE INTO THE REGION AND WILL BEGIN
TO HAMPER AIR TRAVEL, AND PERSISTING THROUGH TONIGHT.

LOW PRESSURE HAS SHIFTED OFF THE COAST WITH ANOTHER LOW OVER
EASTERN PENNSYLVANIA. AS THE LOW OFFSHORE MOVES OFF TO THE
NORTHEAST, IT WILL DEEPEN. THIS, IN CONJUNCTION WITH HIGH
PRESSURE FROM THE WEST, WILL CAUSE A TIGHT GRADIENT AND PRODUCE
GUSTY WIND THROUGHOUT THE TAF PERIOD. WIND WILL REMAIN A PROBLEM
AND HIGH WIND WARNINGS REMAIN IN EFFECT THROUGH 10 PM. GFS 925 HPA
WINDS UP TO 55 KT ARE EXPECTED TO MAKE THEIR WAY TO THE SURFACE,
CAUSING CONCERN FOR THE AVIATION COMMUNITY THROUGH LATE TONIGHT.

SNOW SHOWERS HAVE MOVED THROUGH KABE THIS MORNING. HOWEVER, MORE
SHOWERS /BOTH SNOW AND FURTHER SOUTH, RAIN/ CAN BE EXPECTED
THROUGH THIS AFTERNOON. ALL PRECIPITATION IS EXPECTED TO END BY
00Z TONIGHT.

OUTLOOK...WINDS WILL SLOWLY SUBSIDE WEDNESDAY NIGHT AND EVEN MORE
DRAMATICALLY THURSDAY MORNING AS HIGH PRESSURE APPROACHES FROM THE
MIDWEST. SKIES SHOULD BECOME CLEAR EARLY WEDNESDAY NIGHT, WITH GOOD
FLYING WEATHER THURSDAY. ANOTHER FRONT WILL HEAD IN FOR FRIDAY, AND
ANOTHER IS POSSIBLE FOR SUNDAY AS A RAPID TURNOVER OF WEATHER
SYSTEMS CONTINUES.

&&

.MARINE...
THE GRADIENT BETWEEN THE DEPARTING (AND STRENGTHENING) LOW AND
APPROACHING HIGH WILL PRODUCE STRONG GUSTY WINDS LATE THIS MORNING
INTO THE OVERNIGHT HOURS. WITH SOME MODELS INDICATING 55KT + WINDS
JUST ABOVE THE BOUNDARY LAYER, GALE WARNINGS HAVE BEEN UPGRADED TO
STORM WARNINGS OVER OUR COASTAL WATERS AND THE LOWER DELAWARE BAY.
THE GALE WARNING FOR THE UPPER DELAWARE BAY WAS LEFT IN PLACE,
ALTHOUGH THE TIMING WAS ADJUSTED TO COINCIDE WITH THE START TIME OF
THE STORM WARNING FOR THE LOWER DELAWARE BAY. THE STRONGEST WINDS
WILL ARRIVE AROUND NOON TIME, THEN CONTINUE THROUGH THE DAY. AIR
TEMPERATURES WILL ALSO DROP RAPIDLY ON STRONG NORTHWEST WINDS. THE
ADVISORY FOR LIGHT TO POSSIBLY MODERATE FREEZING SPRAY WILL THEREFORE
CONTINUE FOR WEDNESDAY NIGHT, AND EXTENDED IN AREAL COVERAGE TO
INCLUDE THE LOWER DELAWARE BAY.

HIGH PRESSURE IS EXPECTED TO FOLLOW FOR LATE THURSDAY, BUT ANOTHER
FRONT WILL HEAD IN FOR FRIDAY, WITH EVEN ANOTHER ONE POSSIBLE FOR
SUNDAY. ANOTHER AREA OF HIGH PRESSURE IS EXPECTED ON MONDAY.

&&

.TIDES/COASTAL FLOODING...
WITH VERY STRONG NORTHWEST WINDS PEAKING OUT BETWEEN 50 AND 55 MPH
THIS AFTERNOON, BLOWOUT TIDES ARE POSSIBLE WITH THIS AFTERNOON/S LOW
TIDE...WHICH OCCURS BETWEEN 3 AND 6 PM ALONG THE OCEAN FRONT.

THE ADVISORY WILL REMAIN IN PLACE FOR THIS AFTERNOON. THE GREATEST
RISK APPEARS TO BE ALONG THE DELAWARE BAY WHERE DEPARTURES OF OVER
2 FT ARE POSSIBLE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR PAZ054-055-
     060>062-067>071.
     WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     PAZ054-055-062.
NJ...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR NJZ001-
     007>010-012>027.
     WINTER WEATHER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     NJZ001-007-008.
DE...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR DEZ001>004.
MD...HIGH WIND WARNING UNTIL 10 PM EST THIS EVENING FOR MDZ008-012-
     015-019-020.
MARINE...LOW WATER ADVISORY FROM 2 PM THIS AFTERNOON TO 8 PM EST THIS
     EVENING FOR ANZ430-431-450>455.
     STORM WARNING UNTIL 10 PM EST THIS EVENING FOR ANZ431-450>455.
     FREEZING SPRAY ADVISORY FROM 6 PM THIS EVENING TO 6 AM EST
     THURSDAY FOR ANZ431-450>455.
     GALE WARNING UNTIL 6 AM EST THURSDAY FOR ANZ430.

&&

SYNOPSIS...NIERENBERG/MEOLA
NEAR TERM...NIERENBERG/MEOLA
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...MIKETTA/MEOLA
MARINE...MIKETTA
TIDES/COASTAL FLOODING...MIKETTA/MEOLA
Hazardous weather outlook, Dec 31, 5:04 AM EST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
504 AM EST WED DEC 31 2008

NJZ001-007-008-PAZ054-055-062-011015-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
504 AM EST WED DEC 31 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-012>015-PAZ060-061-068-069-011015-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-BERKS-LEHIGH-MONTGOMERY-BUCKS-
504 AM EST WED DEC 31 2008

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

THERE IS A CHANCE FOR SNOW BEGINNING THIS MORNING AND CONTINUING
INTO THE AFTERNOON. THE SNOW SHOULD START TAPERING OFF LATE THIS
AFTERNOON AND BE OVER BY EVENING. ACCUMULATIONS SHOULD AVERAGE 1
TO 3 INCHES WITH THE HIGHEST AMOUNTS IN THE LEHIGH VALLEY AND
TOWARD THE PASSAIC BASIN IN NEW JERSEY.  WIND CHILL VALUES ARE
FORECAST TO DROP INTO THE SINGLE DIGITS BY EVENING AND SHOULD BE
CLOSE TO ZERO BY THURSDAY MORNING. ANYONE WITH TRAVELING PLANS FOR
NEW YEARS EVE SHOULD TAKE THE NECESSARY PRECAUTIONS. PLEASE DRESS
APPROPRIATELY AND EXPECT LESS THAN IDEAL TRAVELING CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ017>020-026-027-PAZ067-070-071-011015-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-DELAWARE-PHILADELPHIA-
504 AM EST WED DEC 31 2008

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

THERE IS A CHANCE FOR SNOW AND RAIN BEGINNING THIS MORNING AND
CONTINUING INTO THE AFTERNOON.  ANY ACCUMULATIONS SHOULD BE LESS
THAN AN INCH WITH THE GREATEST CHANCES FOR ACCUMULATIONS ACROSS
THE PHILADELPHIA NORTHERN SUBURBS AND CENTRAL NEW JERSEY WITH LESS
OF A CHANCE FOR PLACES FARTHER TO THE SOUTH. WIND CHILL VALUES
ARE FORECAST TO DROP INTO THE TEENS BY EVENING AND WILL BE IN THE SINGLE
DIGITS BY THURSDAY MORNING. ANYONE WITH TRAVELING PLANS FOR NEW
YEARS EVE SHOULD TAKE THE NECESSARY PRECAUTIONS. PLEASE DRESS
APPROPRIATELY AND EXPECT ROUGHER THAN TYPICAL TRAVELING
CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>025-011015-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SALEM-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
504 AM EST WED DEC 31 2008

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

WIND CHILL VALUES ARE FORECAST TO DROP INTO THE TEENS BY
EVENING AND SHOULD BE IN THE SINGLE NUMBERS BY THURSDAY MORNING.
ANYONE WITH TRAVELING PLANS FOR NEW YEARS EVE SHOULD TAKE THE
NECESSARY PRECAUTIONS AND PLEASE DRESS APPROPRIATELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-011015-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
504 AM EST WED DEC 31 2008

...STORM WARNING IN EFFECT FROM 11 AM THIS MORNING TO 10 PM EST THIS
EVENING...
...LOW WATER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EST
THIS EVENING...
...FREEZING SPRAY ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.
   LOW WATER ADVISORY.
   FREEZING SPRAY ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-011015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
504 AM EST WED DEC 31 2008

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 AM EST
THURSDAY...
...LOW WATER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EST
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.
   LOW WATER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 31, 8:34 AM EST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
834 AM EST WED DEC 31 2008

NJZ001-007-008-PAZ054-055-062-311600-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
JIM THORPE...STROUDSBURG...BETHLEHEM...EASTON
834 AM EST WED DEC 31 2008

...AREAS OF LIGHT SNOW WERE OCCURRING ACROSS THE AREA...

NATIONAL WEATHER SERVICE RADAR WAS INDICATING THAT AREAS OF LIGHT
SNOW WERE OCCURRING OVER NORTHWESTERN NEW JERSEY AS WELL AS THE
SOUTHERN POCONOS AREA AND NORTHERN LEHIGH VALLEY REGION OF EASTERN
PENNSYLVANIA AT MID MORNING. A SPOTTER REPORT INDICATED THAT A
HALF INCH OF NEW SNOW ACCUMULATED SO FAR AT WANTAGE NEW JERSEY IN
SUSSEX COUNTY. SO, AREA ROADWAYS WILL LIKELY BE SLIPPERY AS MORE
SNOW ACCUMULATES THIS MORNING AND INTO THIS AFTERNOON. A WINTER
WEATHER ADVISORY REMAINS IN EFFECT FOR THE AREA UNTIL 4 PM THIS
AFTERNOON FOR SNOW ACCUMULATIONS OF 2 TO 4 INCHES.

ALSO, WINDS WILL PICK UP BY LATE MORNING AND INCREASE FURTHER THIS
AFTERNOON AND CONTINUE INTO TONIGHT. A HIGH WIND WARNING REMAINS
IN EFFECT FROM LATE MORNING THROUGH THIS EVENING.

MOTORISTS ARE URGED TO USE EXTRA CARE WHILE DRIVING TODAY...AND TO
LEAVE LOTS OF EXTRA TIME TO REACH YOUR DESTINATION.

NJZ009-010-PAZ060-061-311600-
HUNTERDON-SOMERSET-BERKS-LEHIGH-
INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE...READING...
ALLENTOWN
834 AM EST WED DEC 31 2008

...AREAS OF LIGHT SNOW OR FLURRIES WERE OCCURRING THIS MORNING...

NATIONAL WEATHER SERVICE RADAR WAS INDICATING THAT AREAS OF LIGHT
SNOW OR FLURRIES WERE OCCURRING OVER THE LEHIGH VALLEY AREA AND
BERKS COUNTY IN EASTERN PENNSYLVANIA AS WELL AS PORTIONS OF
NORTHWESTERN NEW JERSEY, MAINLY ALONG THE I-78 CORRIDOR. SNOW
ACCUMULATIONS ARE LIKELY TO BE 1 TO 3 INCHES TODAY. SO, AREA
ROADWAYS WILL LIKELY BE SLIPPERY AS MORE SNOW ACCUMULATES THIS
MORNING AND INTO THIS AFTERNOON.

ALSO, WINDS WILL PICK UP BY LATE MORNING AND INCREASE FURTHER THIS
AFTERNOON AND CONTINUE INTO TONIGHT. A HIGH WIND WARNING REMAINS
IN EFFECT FROM LATE MORNING THROUGH THIS EVENING.

MOTORISTS ARE URGED TO USE EXTRA CARE WHILE DRIVING TODAY...AND TO
LEAVE LOTS OF EXTRA TIME TO REACH YOUR DESTINATION.
Special weather statement, Dec 31, 11:04 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1104 AM EST WED DEC 31 2008

NJZ001-007-008-PAZ054-055-062-311900-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
JIM THORPE...STROUDSBURG...BETHLEHEM...EASTON
1104 AM EST WED DEC 31 2008

...SNOW WILL CONTINUE AT LATE MORNING BUT DIMINISH TO SNOW SHOWERS
THIS AFTERNOON...

A FEW SPOTTER REPORTS INDICATED THAT AN INCH OR TWO OF SNOW HAD
ACCUMULATED THROUGH LATE MORNING OVER PARTS OF THE AREA...
ESPECIALLY HIGHER ELEVATIONS. SNOW MAY BE HEAVY FOR A TIME...AND
DROP VISIBILITIES BELOW 1 MILE...BEFORE DIMINSIHING TO SNOW
SHOWERS EARLY THIS AFTERNOON. ADDITIONAL ACCUMULATIONS OF AN INCH
OR TWO MAY OCCUR AS THE PRECIPITATION BEGINS TO TAPER OFF. A
WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE AREA UNTIL 4 PM
THIS AFTERNOON FOR SNOW ACCUMULATIONS OF 2 TO 4 INCHES.

WINDS WERE IN THE PROCESS OF INCREASING AT LATE MORNING...AND
WILL INCREASE FURTHER THIS AFTERNOON AND CONTINUE INTO TONIGHT. A
HIGH WIND WARNING REMAINS IN EFFECT FROM LATE MORNING THROUGH THIS
EVENING.

MOTORISTS ARE URGED TO USE EXTRA CARE WHILE DRIVING TODAY...AND TO
LEAVE LOTS OF EXTRA TIME TO REACH YOUR DESTINATION.

NJZ009-010-012-015-PAZ060-061-068-069-311900-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BERKS-LEHIGH-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...TRENTON...READING...ALLENTOWN...NORRISTOWN...
DOYLESTOWN
1104 AM EST WED DEC 31 2008

...SNOW AND SNOW SHOWERS AT LATE MORNING WILL TAPER OFF THIS
AFTERNOON...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT AN AREA OF SNOW OR
SNOW SHOWERS WILL MOVE THROUGH THE REGION AT MIDDAY AND INTO
EARLY AFTERNOON BEFORE TAPERING OFF. SOME AREAS WILL SEE SNOW
ACCUMULATIONS OF 1 TO 3 INCHES AT MIDDAY AND EARLY AFTERNOON.
ROADS ARE LIKELY TO BE SLIPPERY EARLY THIS AFTERNOON AS SOME SNOW
ACCUMULATES, ESPECIALLY IN ANY HEAVIER SNOW SHOWERS.

WINDS WERE IN THE PROCESS OF INCREASING AT LATE MORNING...AND
WILL INCREASE FURTHER THIS AFTERNOON AND CONTINUE INTO TONIGHT. A
HIGH WIND WARNING REMAINS IN EFFECT FROM LATE MORNING THROUGH THIS
EVENING.

MOTORISTS ARE URGED TO USE EXTRA CARE WHILE DRIVING TODAY...AND TO
LEAVE LOTS OF EXTRA TIME TO REACH YOUR DESTINATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Kent

When
December 31, 12:00 PM EST to 4:00 PM EST
Where
Kent forecast zone
Measured
64 kt (74 mph) measured gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

High Wind, New Castle

When
December 31, 12:00 PM EST to 4:00 PM EST
Where
New Castle forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

High Wind, Inland Sussex

When
December 31, 12:00 PM EST to 4:00 PM EST
Where
Inland Sussex forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$25,000
Reported by
C-MAN Station
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

High Wind, Delaware Beaches

When
December 31, 12:00 PM EST to 4:00 PM EST
Where
Delaware Beaches forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2008Every state in 2008This day in weather historyWarnings in Delaware, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144296, 144297, 144298, 144299.